Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 275, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Sep 15, 2021, 2:14 PM EDT for Centre County, Clinton County, Pennsylvania. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 15, 2021, 2:14 PM EDT (18:14 UTC)
- Expired
- Sep 15, 2021, 2:45 PM EDT
- In force
- 31 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Centre County, PA, Clinton County, PA
The radar
The State College radar (KCCX), 53 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 15, 2:34 PM EDT | TSTM WND DMG | 4 S Loganton, PA | TREE ON WIRES WITH A FIRE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 15, 11:55 AM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.2 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -270 J/kg
- Mixed-layer LCL
- 1457 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
728
WUUS51 KCTP 151814
SVRCTP
PAC027-035-151845-
/O.NEW.KCTP.SV.W.0275.210915T1814Z-210915T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
214 PM EDT Wed Sep 15 2021
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Southeastern Centre County in central Pennsylvania...
Southeastern Clinton County in north central Pennsylvania...
* Until 245 PM EDT.
* At 213 PM EDT, severe thunderstorms were located along a line
extending from near Zion to Houserville, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Carroll, Woodward, Boalsburg, Pleasant Gap, Lamar, Zion, Centre
Hall, Millheim, Aaronsburg, Rebersburg, Spring Mills, Coburn,
Madisonburg, Potters Mills, Mackeyville, Poe Valley State Park,
Loganton, McCall Dam State Park and Pennsylvania Military Museum.
For those driving on Interstate 80, this includes areas between the
Bellefonte and Mile Run exits, specifically between mile markers 165
and 167...and from mile markers 172 to 195.
This includes Interstate 99 from mile markers 78 to 82.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Very heavy rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4107 7716 4107 7714 4104 7714 4100 7719
4091 7728 4085 7736 4083 7743 4078 7755
4077 7781 4087 7779 4101 7759 4114 7724
TIME...MOT...LOC 1813Z 248DEG 19KT 4092 7765 4082 7780
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
EvanegoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 12:13 PM EDT, 2 hours 1 minute earlier.
Area forecast discussion, Sep 15, 12:13 PM EDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service State College PA 1213 PM EDT Wed Sep 15 2021 .SYNOPSIS... Scattered strong to severe thunderstorms capable of locally damaging winds and hail are possible this afternoon and evening. Late summer/early fall warmth and elevated humidity levels will maintain a low risk of isolated showers and thunderstorms from late week into the weekend. An extended period of dry weather with above average temperatures is highly probable from Sunday through Tuesday. && .NEAR TERM /THROUGH TONIGHT/... 12PM/16Z: Severe Thunderstorm Watch #501 issued until 8PM EDT for most of Central PA. Present indications are that the severe threat will begin soon and spread across the southeast 3/4 of the CWA this afternoon and evening. Convective intensity trends should generally follow the diurnal cycle with risk ending by 00Z. Model guidance is bullish on low stratus and fog developing late tonight into early Thursday morning. 11AM/15Z: 95% probability of watch issuance by 16-17Z per SPC MCD #1753. 10AM/14Z: Fog has mixed out across the central and eastern valleys. Vis sat loop shows multi-layer clouds covering the northwest 1/2 of the CWA in advance of sfc cold front which has advanced southeast of KERI-KCLE. Hires models continue to show an increasing trends in pre-frontal convection with potential for two main bands: 1) along the actual cold front and 2) within lee trough axis near or southeast of I-99/US220 corridor. Full sunshine over the central and eastern part of the CWA will ensure ample instability and steep low level lapse rates with wind profiles supportive of northeastward-moving bands/bowing segments. Damaging winds will likely be the most common hazard. SPC made no changes to the updated 13Z Day 1 SWO. Previous Discussion Issued: 534 AM EDT Wed Sep 15 2021 09Z radar loop shows a dwindling band of convection moving into northwest Pa in advance of a cold front, which is pushing across Lk Erie. Bulk of guidance tracks surface cold front from the northwest edge of the forecast area at 12Z to the southeast corner by evening. Upscale linear growth appears likely as the front pushes into the central mountains around midday, as progged winds aloft are nearly parallel to the front. However, decent 0-6km shear and steepening sfc-3km lapse rates should help a few of these linear segments to organize/grow and thus exhibit the potential for damaging wind gusts. SPC D2 SWO continues to highlight a SLGT risk area (level 2 out of 5) across the central 2/3 of the CWA. High pwats, instability and potential for training storms tracking southwest to northeast could yield some locally excessive, quick-hitting rain totals. The 15/00Z HREF supports the possibility of localized 2-3 inches amounts, mainly in a band from the Laurel Highlands into the Middle Susq Valley. Given the low FFG values and above normal soil moisture, this amount of rain over a short duration could result in some flooding issues. A good deal of pre-frontal sunshine should push temperatures into the mid 80s across the Lower Susq Valley, while an earlier arrival of clouds/showers results in a significantly cooler day further north and west with highs around 70F over the northwest mountains. Conditions should dry out across the NW half of the forecast area by this evening. However, lingering post-frontal showers are expected further southeast in region of fgen forcing beneath right entrance of upper jet streak. Clearing skies and the arrival of low-pwat air mass should allow temps to fall into the low 50s late tonight over the northwest mountains, along with patchy valley fog. Elsewhere, lingering cloud cover associated with stalling cold front will result in another very mild night across the southeast counties. && .SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/... The combination of high pressure over New England and a potential tropical depression east of the Carolinas will result in a moist easterly flow off of the Atlantic Thursday and Friday. Model soundings support a fair amount of stratus forming at night east of the Allegheny Front, followed by gradual brightening each day due to mixing of drier air aloft. Scattered, diurnally-driven convection appears likely each day, primarily over the southeast part of the forecast area. where progged pwats are highest. Modest instability of 500-1000 J/kg per latest ensemble plumes could support a few locally heavy downpours Thursday afternoon across the Lower Susq Valley. However, weak winds aloft indicate the severe threat will be low from these pulse-type showers/tstorms. Have undercut NBM high temps late this week due to its warm bias in easterly flow scenarios. Expect max temperatures Thursday and Friday in the mid to upper 70s. Low level moisture and overnight stratus should result in a continuation of warm nights. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... Little change in guidance for the extended period, and stayed close to NBM guidance for this weekend into early next week. Rain chances will continue into the weekend as weak southern stream cyclonic flow lingers west of ridging across the western Atlantic. Kept afternoon POPs in the 20-30 percent range each day due to the potential for diurnal convection. It will remain unseasonably warm and humid with highs each day in the 70s to lower 80s. Ridging does look to build in at some point this weekend, but still a tough call as to how quickly it will arrive. Sunday looks like the better shot to be dry with with the ridge building in, while Saturday could see some pop up convection in the afternoon or early evening. Early next week looks mainly dry and warm with the ridge overhead and anomalously high heights. && .AVIATION /16Z WEDNESDAY THROUGH SUNDAY/... The cold front is slowly moving across the region. Showers in the NW are dwindling, but expect thunderstorms to begin again by the afternoon hours. Fog in the eastern and southeastern sights this morning will quickly burn off by the mid morning hours. Restrictions likely this afternoon and early evening accompanied by thunderstorms and low cloud decks. Gusty winds possible this afternoon with the storms. After storms diminish by the late evening hours, skies will briefly clear up, but a return to fog and MVFR/IFR for tonight is likely. Outlook... Thurs-Sun...Sct PM SHRA/TSRA. Localized restrictions possible. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...Fitzgerald/Steinbugl SHORT TERM...Fitzgerald/Steinbugl LONG TERM...DeVoir/Travis AVIATION...Gutierrez
Hazardous weather outlook, Sep 15, 11:57 AM EDT, 2 hours 17 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1157 AM EDT Wed Sep 15 2021 PAZ012-017>019-024>028-033>037-041-042-045-046-049>053-056>059- 063>066-161600- Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria- Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin- Tioga-Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming- Union-Snyder-Montour-Northumberland-Columbia-Perry-Dauphin- Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster- 1157 AM EDT Wed Sep 15 2021 ...SEVERE THUNDERSTORM WATCH 501 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. In addition to the potential for severe thunderstorms, locally heavy rainfall may lead to isolated to scattered flooding issues. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010-011-161600- Warren-McKean-Potter-Elk-Cameron- 1157 AM EDT Wed Sep 15 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MRS
In the hours before
Special weather statement, Sep 15, 11:48 AM EDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service State College PA
1148 AM EDT Wed Sep 15 2021
PAZ004-151630-
Warren PA-
1148 AM EDT Wed Sep 15 2021
...A strong thunderstorm will impact portions of northwestern Warren
County through 1230 PM EDT...
At 1147 AM EDT, Doppler radar was tracking a strong thunderstorm near
Corry, moving east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Warren, Columbus, Youngsville, Russell, Spring Creek, Lottsville,
Warren South, Garland, Chapman State Park, Sugar Grove, Starbrick,
Clarendon and Bear Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4200 7907 4176 7910 4178 7961 4199 7961
4200 7960
TIME...MOT...LOC 1547Z 269DEG 36KT 4189 7970
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TravisSpecial weather statement, Sep 15, 1:11 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service State College PA
111 PM EDT Wed Sep 15 2021
PAZ041-042-046-151800-
Southern Lycoming PA-Sullivan PA-Northern Lycoming PA-
111 PM EDT Wed Sep 15 2021
...A strong thunderstorm will impact portions of northeastern
Lycoming and central Sullivan Counties through 200 PM EDT...
At 110 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kettle Creek Gorge, moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kettle Creek Gorge, Muncy Valley, Lincoln Falls, Barbours, Laporte,
Forksville, Eagles Mere and Hillsgrove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
north central Pennsylvania.
&&
LAT...LON 4127 7682 4137 7694 4158 7669 4156 7647
4143 7630
TIME...MOT...LOC 1710Z 238DEG 21KT 4140 7671
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
TravisSpecial weather statement, Sep 15, 1:27 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service State College PA
127 PM EDT Wed Sep 15 2021
PAZ019-151800-
Southern Centre PA-
127 PM EDT Wed Sep 15 2021
...A strong thunderstorm will impact portions of south central Centre
County through 200 PM EDT...
At 126 PM EDT, Doppler radar was tracking a strong thunderstorm near
Park Forest Village, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
State College, Bellefonte, Park Forest Village, Pleasant Gap, Lemont,
Houserville, Milesburg, Julian, Unionville, University Park Airport
and Pennsylvania State University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central Pennsylvania.
&&
LAT...LON 4082 7769 4079 7800 4085 7805 4090 7797
4099 7783 4099 7782
TIME...MOT...LOC 1726Z 249DEG 23KT 4082 7797
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
EvanegoLocal storm report, Sep 15, 2:05 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
205 PM EDT WED SEP 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG 1 WSW BELLEFONTE 40.91N 77.79W
09/15/2021 CENTRE PA 911 CALL CENTER
TREES DOWN HILLARY RD. SPRING TWP.
&&Local storm report, Sep 15, 2:06 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
206 PM EDT WED SEP 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG 1 SW BELLEFONTE 40.91N 77.78W
09/15/2021 CENTRE PA 911 CALL CENTER
TREES AND WIRES DOWN.
&&The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 11:48 AM EDT | Special Weather Statement | CTP | Warren | 42 min |
| Sep 15, 1:11 PM EDT | Special Weather Statement | CTP | Sullivan | 49 min |
| Sep 15, 1:27 PM EDT | Special Weather Statement | CTP | Centre | 33 min |
| Sep 15, 1:44 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 31 min |
| Sep 15, 1:48 PM EDT | Severe Thunderstorm Warning | CTP | Sullivan | 42 min |
| Sep 15, 2:14 PM EDT | Areal Flood Advisory | CTP | Lycoming, Sullivan | 2 hr |
| Sep 15, 2:36 PM EDT | Flash Flood Warning | CTP | Lycoming, Sullivan | 66 min |
| Sep 15, 2:45 PM EDT | Special Weather Statement | CTP | Union | 30 min |
| Sep 15, 2:46 PM EDT | Special Weather Statement | CTP | Sullivan | 44 min |
| Sep 15, 2:54 PM EDT | Severe Thunderstorm Warning | CTP | Clinton, Lycoming, Northumberland, Union | 36 min |
| Sep 15, 3:13 PM EDT | Special Weather Statement | CTP | Union | 17 min |
| Sep 15, 3:20 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Mifflin | 40 min |
| Sep 15, 3:24 PM EDT | Severe Thunderstorm Warning | CTP | Montour, Northumberland, Union | 36 min |
| Sep 15, 3:30 PM EDT | Special Weather Statement | CTP | Huntingdon | 30 min |
| Sep 15, 3:55 PM EDT | Special Weather Statement | CTP | Snyder | 35 min |
| Sep 15, 3:59 PM EDT | Special Weather Statement | CTP | Columbia, Montour | 31 min |
| Sep 15, 4:03 PM EDT | Areal Flood Advisory | CTP | Lycoming, Sullivan | 2 hr |
| Sep 15, 4:12 PM EDT | Flash Flood Warning | CTP | Columbia, Lycoming, Sullivan | 3 hr |
| Sep 15, 4:18 PM EDT | Severe Thunderstorm Warning | CTP | Columbia | 27 min |
| Sep 15, 4:27 PM EDT | Special Weather Statement | CTP | Perry | 33 min |
| Sep 15, 4:36 PM EDT | Special Weather Statement | CTP | Columbia, Northumberland | 24 min |
| Sep 15, 4:43 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Franklin, Perry | 32 min |
| Sep 15, 4:46 PM EDT | Areal Flood Advisory | CTP | Montour, Northumberland | 89 min |
| Sep 15, 4:58 PM EDT | Special Weather Statement | CTP | Northumberland | 32 min |
| Sep 15, 4:59 PM EDT | Special Weather Statement | CTP | Perry | 31 min |
| Sep 15, 5:15 PM EDT | Special Weather Statement | CTP | Perry | 30 min |
| Sep 15, 5:19 PM EDT | Special Weather Statement | CTP | Franklin | 26 min |
| Sep 15, 5:32 PM EDT | Special Weather Statement | CTP | Dauphin | 28 min |
| Sep 15, 5:37 PM EDT | Special Weather Statement | CTP | Schuylkill | 23 min |
| Sep 15, 5:54 PM EDT | Special Weather Statement | CTP | Lebanon | 36 min |
| Sep 15, 6:16 PM EDT | Special Weather Statement | CTP | York | 29 min |
| Sep 15, 6:17 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon, Schuylkill | 43 min |
| Sep 15, 6:24 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Franklin | 27 min |
| Sep 15, 6:41 PM EDT | Special Weather Statement | CTP | Dauphin | 34 min |
| Sep 15, 6:54 PM EDT | Special Weather Statement | CTP | Berks | 21 min |
| Sep 15, 7:09 PM EDT | Areal Flood Advisory | CTP | Dauphin, York | 96 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.